Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 182, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 9, 1998, 10:21 PM CDT for Davidson County, Tennessee. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 1998, 10:21 PM CDT (03:21 UTC)
- Expired
- May 9, 1998, 11:20 PM CDT
- In force
- 59 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Davidson County, TN
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
640 WUUS1 KBNA 100322 RRA SVRBNA TNC037-100420- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1021 PM CDT SAT MAY 9 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVIDSON COUNTY IN MIDDLE TENNESSEE * UNTIL 1120 PM CDT * AT 1019 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF ASHLAND CITY OR 5 MILES NORTHWEST OF COCKRILL BEND MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORM WILL BE NEAR... WHITES CREEK AT 1030 PM CDT LICKTON AT 1035 PM CDT EAST NASHVILLE AT 1035 PM CDT MADISON AT 1045 PM CDT GOODLETTSVILLE AT 1045 PM CDT RIVERGATE MALL AT 1045 PM CDT THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:17 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 9, 8:17 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 817 PM CDT SAT MAY 9 1998 00Z BNA SOUNDING SHOWS DRY AIRMASS IN PLACE OVER REGION THIS EVENING WITH CAP STRENGTH OF AROUND 4.6 DEGREES. HOWEVER...WITH HELICITY VALUES AROUND 360...CAN NOT RULE OUT SEVERE WX POTENTIAL FOR CWA FOR THE REMAINDER OF TONIGHT. WITH WARM FRONTAL MOVEMENT EXPECTED INTO SOUTHERN PORTIONS OF MIDDLE TN LATER IN THE NIGHT AS SFC LOW PRESSURE SYSTEM MOVES TO OUR SOUTH...THIS WILL PROVIDE AN ENHANCED FOCUSING MECHANISM FOR TS DEVELOPMENT THAN HAS BEEN EXPERIENCED DURING THE LAST FEW HOURS OVER THIS REGION. ADAP ALONG WITH SOUNDINGS FROM SURROUNDING AREAS SHOWING BEST INSTABITY AND MOISTURE OVER CENTRAL PORTIONS OF MISSISSIPPI AND EASTERN ARKANSAS ADVECTING E TO NEWD UNDER STRONG UPPER LEVEL JET SUPPORT. WITH ABOVE IN MIND...PREVIOUS ZFPTN ISSUANCE STILL HANDLES WX SCENARIO ADEQUATELY. CURRENT TEMP TREND SUPPORTS FORECAST LOWS. 14 JBW
In the hours before
Special weather statement, May 9, 8:15 PM CDT, 2 hours 6 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-100900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 815 PM CDT SAT MAY 9 1998 ... SEVERE THUNDERSTORMS POSSIBLE IN MIDDLE TENNESSEE TONIGHT ... SOME THUNDERSTORMS THAT OCCUR IN MIDDLE TENNESSEE TONIGHT... ESPECIALLY DURING THE LATE NIGHT HOURS...COULD BECOME SEVERE. A WARM FRONT IS EXPECTED TO MOVE NORTHWARD TO NEAR THE TENNESSEE- ALABAMA BORDER AND INCREASE THE RISK OF SEVERE THUNDERSTORMS IN SOUTHERN MIDDLE TENNESSEE. THIS WOULD INCLUDE AREAS AROUND LAWRENCEBURG... PULASKI...FAYETTEVILLE AND JASPER. MEANWHILE...A LOW PRESSURE AREA WILL MOVE ACROSS WESTERN TENNESSEE AND NORTHERN MISSISSIPPI AND INCREASE THE SEVERE THUNDERTORM THREAT OVER THE REMAINDER OF MIDDLE TENNESSEE...ESPECIALLY IN AREAS ALONG THE I-65 CORRIDOR AND WESTWARD TO NEAR THE TENNESSEE RIVER (INCLUDING THE NASHVILLE METROPOLITAN AREA). SEVERE WEATHER IS PARTICULARLY DANGEROUS AT NIGHT...WHEN IT IS MORE DIFFICULT TO OBSERVE THE SKY. THUS...YOU SHOULD STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS TO GET FREQUENT WEATHER UPDATES. ALSO...LOSS OF ELECTRICAL POWER CAN LIMIT YOUR NIGHT VISION AT HOME AND MAKE IT MORE DIFFICULT FOR YOU TO TAKE NECESSARY SEVERE WEATHER PRECAUTIONS. KEEP A FLASHLIGHT NEARBY TO HELP OUT...IN THE EVENT THAT YOU NEED TO MOVE TO A SAFER PART OF THE HOUSE.
Special weather statement, May 9, 8:15 PM CDT, 2 hours 6 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-100900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 815 PM CDT SAT MAY 9 1998 ... SEVERE THUNDERSTORMS POSSIBLE IN MIDDLE TENNESSEE TONIGHT ... SOME THUNDERSTORMS THAT OCCUR IN MIDDLE TENNESSEE TONIGHT... ESPECIALLY DURING THE LATE NIGHT HOURS...COULD BECOME SEVERE. A WARM FRONT IS EXPECTED TO MOVE NORTHWARD TO NEAR THE TENNESSEE- ALABAMA BORDER AND INCREASE THE RISK OF SEVERE THUNDERSTORMS IN SOUTHERN MIDDLE TENNESSEE. THIS WOULD INCLUDE AREAS AROUND LAWRENCEBURG... PULASKI...FAYETTEVILLE AND JASPER. MEANWHILE...A LOW PRESSURE AREA WILL MOVE ACROSS WESTERN TENNESSEE AND NORTHERN MISSISSIPPI AND INCREASE THE SEVERE THUNDERTORM THREAT OVER THE REMAINDER OF MIDDLE TENNESSEE...ESPECIALLY IN AREAS ALONG THE I-65 CORRIDOR AND WESTWARD TO NEAR THE TENNESSEE RIVER (INCLUDING THE NASHVILLE METROPOLITAN AREA). SEVERE WEATHER IS PARTICULARLY DANGEROUS AT NIGHT...WHEN IT IS MORE DIFFICULT TO OBSERVE THE SKY. THUS...YOU SHOULD STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS TO GET FREQUENT WEATHER UPDATES. ALSO...LOSS OF ELECTRICAL POWER CAN LIMIT YOUR NIGHT VISION AT HOME AND MAKE IT MORE DIFFICULT FOR YOU TO TAKE NECESSARY SEVERE WEATHER PRECAUTIONS. KEEP A FLASHLIGHT NEARBY TO HELP OUT...IN THE EVENT THAT YOU NEED TO MOVE TO A SAFER PART OF THE HOUSE.
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:00 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham | 35 min |
| May 9, 11:15 PM CDT | Severe Thunderstorm Warning | OHX | Decatur | 45 min |
| May 10, 6:36 AM CDT | Flash Flood Warning | OHX | Sumner | 2 hr |
| May 10, 8:20 AM CDT | Flash Flood Warning | OHX | Macon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.